Doctors Lounge - Pulmonology AnswersBack to Pulmonology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/19/2017.
Forum Name: Miscellaneous Chest Diseases
Question: Can't take deep breath/mucus in throat
|tk421 - Fri Jan 24, 2003 7:03 pm|
After my last minor bout of laryngitis around Christmastime, I've continued to feel a bit of mucus/phlegm in my throat a lot, causing me to cough every now and then. Starting a few days ago, I noticed that I would occasionally feel veyr slight difficulty breathing... That is, I could breath normally just fine, but now and then, I'd feel like taking a deep breath, and I found that I couldn't take a full deep breath. After a certain point, I just can't breath in any more, and I feel a bit of pressure at my chest.
Again, I don't have any real trouble breathing normally, and I don't actually get SHORT of breath, so I don't think I'm in any immediate danger.
Some background: I'm 24, and I've been recurring laryngitis sufferer since I was little. (I used to get it every month or two when I was really little in Shanghai, but once I moved to the US at the age of 6, I haven't been getting it more than once a year.) (I'm told it's laryngitis, anyway... my throat gets itchy and I get loud coughs.)
Anyway, these days, I'm usually able to mostly suppress it just by getting lots of sleep and drinking lots of water. In any case, it usually goes away in a week or so, and I've NEVER had this can't-take-full-deep-breath symptom before.
I've never smoked, and I don't hang out with smokers often.
I have, however, been living in a new city since October.
In any case, since this is new, I'm a bit worried about whether I might have something serious like emphysema or something. Unfortunately, I'm working abroad for a few months, and I won't have health insurance again until April or May.
So if anyone has any information for me, I'd be grateful. Thank you so much!
|Dr. Yasser Mokhtar - Mon Jan 27, 2003 12:25 pm|
Thank you very much for using our website.
You could be suffering from some kind of allergy. Your chronic long standing symptoms could be related to either allergic sinusitis or allergic rhinitis although i favour the former.
This is not related to your symptoms of not being able to take a deep breath. Not being able to take a very deep breath is normal because your lungs have that much capacity.
The problem is that this is new to you. Emphysema or chronic bronchitis or the combination of both are diagnosed on the basis of chronic productive cough (for at least 2 months of the year usually winter months) for at least 2 years. In addition you have to have some shortness of breath. Being 24 and not a smoker makes the diagnosis of emphysema very highty unlikely but not impossible. Young non-smokers can have emphysema if they have had asthma for a long time or if they have a condition known as alpha-1 antitrypsin deficiency. Your symptoms do not correlate with either.
All it could be is just a lingering cold that could have affected your pleura (the membrane surrounding the lungs) and caused a little inflammation that should take its time and then you will be over it very shortly hopefully.
Once more, thank you very much for using our website https://doctorslounge.com and i hope that this information helped.
Yasser Mokhtar, M.D.
|thyroidpatient - Wed Nov 09, 2005 8:23 am|
I am a 25 year old student and over the last couple of months I have been suffering from panic attacks. The doctors prescribed paxil and after two days, I had to drop the treatment all together becuase I was getting a strong disassociation and felt like even the 10mg was way too strong for me (perhaps I am sensetive to medications becuase I have had severely amplified side effects on a 6.75mg dose of clonazapan as well).
As I was sleeping, the first night I took paxil (mon), I noticed that I was waking up in the middle of the night (which I NEVER do) and I was breaking out into very slight hives and my skin was very itchy and prickly...as if further aggravation of any sort would make my skin welt. This didn't happen the second or third day, but on thursday (2 days after I stopped the paxil), I started breaking out into hives and again, I woke up in the middle of the night becuase I felt like I couldn't breathe. The doctors ruled out the possibility of an allergic reaction becuase it had been so long since I last took the paxil and it was a severe case of full blown hives. The hives/itchy prickly skin went on for about 2 more days until it got a lot better and yesterday I had no such episodes. All of a sudden today, however, I started getting the hives again with no evident trigger and I woke up twice as I was sleeping becuase I felt like I couldn't breathe and I kept coughing/spitting up mucus. The reason I feel like the difficulty breathing/mucus is related to the hives is because just like the hives...it will come and go. The hives/mucus usually get worse toward the evenings and worst at night.
Is it serious to feel like I can't breathe? What could be the cuase of these hives (i.e. the paxil, stress) which usually lead to panic attacks/episodes? What should I do next time this happens?
Oh, one more bit of info. I am also a thyroid patient. I've been taking 5mg of methimozole and my last bloodwork (2 weeks ago) indicated that I was hypothyroid. I have taken methimozole with no reactions for over a year but yesterday when I took the methimozole...I kind of had a reaction where I felt like the medication was really strong...it was metabolizing really quickly and couldn't breathe etc. I can't tell if I'm getting the hives becuase of the meds or if I'm having the reactions to meds on the days I'm getting the hives. Is it possible that I am all of a sudden developing allergies to methimozole?
I am so frustrated and my doctors are really clueless. Any help would be greatly appreciated.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.